Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Albuquerque, NM

March 9, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 9, 2018, 12:27 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 10, 2018, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2018, 12:27 PM MST (19:27 UTC)
In effect from
Mar 10, 2018, 10:00 AM MST
Expired
Mar 10, 2018, 7:00 PM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS85 KABQ 091927
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
1227 PM MST Fri Mar 9 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN BELOW SNOWPACK DUE STRONG 
WIND AND LOW HUMIDITY...

.Windy conditions will develop Saturday in response to an upper 
level trough passing north of New Mexico and a surface low 
pressure system in the Texas panhandle. Humidities will also 
plummet to around 10 percent in much of central and eastern New 
Mexico as high temperatures climb well above normal. The Haines 
Index will mostly range from 5 to 6.

NMZ103-104-107-108-101400-
/O.UPG.KABQ.FW.A.0013.180310T1700Z-180311T0200Z/
/O.NEW.KABQ.FW.W.0016.180310T1700Z-180311T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
1227 PM MST Fri Mar 9 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM to 7 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Along and east of the central mountain chain 
  below significant snowpack from late morning until early 
  evening on Saturday. The most critical conditions will be 
  during the afternoon when winds will be strongest. 

* 20 FOOT WINDS...Northwest 15 to 30 mph with gusts from 35 to 45
  mph. The strongest winds will be from the Sandia and Manzano
  Mountains eastward into western Guadalupe County. Lighter winds
  will be in the northeast corner of NM, where they will shift 
  out of the north during the afternoon. 

* RELATIVE HUMIDITY...varying from 8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
124 
WWUS85 KABQ 101218
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
518 AM MST Sat Mar 10 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST TODAY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN BELOW SNOWPACK DUE TO STRONG WINDS
AND LOW HUMIDITY...

.Breezy to windy conditions will expand over much of central to
eastern New Mexico today in response to an upper level trough 
passing northeast of New Mexico and deepening surface low 
pressure in the eastern parts of the state. Relative humidity 
will also plummet to around 10 percent in much of these central to
eastern areas of New Mexico while high temperatures climb well 
above normal. 

NMZ103-104-107-108-110200-
/O.CON.KABQ.FW.W.0016.180310T1700Z-180311T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
518 AM MST Sat Mar 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING...

* AREA AND TIMING...Along and east of the central mountain chain
  below significant snowpack from late morning until early evening.
  The most critical conditions will be during the afternoon when 
  winds will be strongest. 

* 20 FOOT WINDS...Northwest 15 to 30 mph with gusts from 35 to 
  45 mph. The strongest winds will be from the Sandia and 
  Manzano Mountains eastward into western Guadalupe County. 
  Lighter winds will be in the northeast corner of NM, where 
  they will shift out of the north during the afternoon. 

* RELATIVE HUMIDITY...Falling to 8 to 15 percent by late afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:25 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 9, 10:25 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1025 AM MST Fri Mar 9 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail across northern and central New Mexico
over the next 24 hours. Just periodic bands of cirrus clouds are
expected along with light to moderate breezes this afternoon.
Stronger winds everywhere Saturday.

&&

.PREV DISCUSSION...230 AM MST Fri Mar 9 2018...
.SYNOPSIS...
Dry and warm conditons will continue today with increasing northwest winds
for Saturday. A more active weather pattern will develop Saturday
night, continuing through Sunday night. Showers and mountain snow
showers will spread from west to east across western and central
areas of the state Saturday night and Sunday. Several inches of snow
accumulation are possible along and near the continental divide and
in the Sandia/Manzano and south-central mountains Sunday and Sunday
night. A few showers will linger across central and western New
Mexico Monday with a ridge of high pressure sliding overhead Tuesday
and Wednesday. Another storm system is expected to move in from the
west at the end of next week.

&&

.DISCUSSION...
Dry westerly flow aloft is expected today with a weak upper-level wave
moving through from the northwest Saturday. Above to well above
seasonal averages will be the rule today and Saturday, especially
east Saturday. The above mentioned weak wave will drop sewd through
ern CO Saturday, resulting in breezy to locally windy conditions
areawide Saturday afternoon. Strong northwest winds likely in the
usual spots in the central highlands Saturday afternoon, including
Clines Corners, Encino, Vaughn and Duran.

A dry backdoor cold front remains on track to move into northeast NM
Saturday evening, pushing south and west Saturday night. This front
will combine with low and mid-level Pacific moisture associated with
a weak Pacific wave to generate areas of light rain and mountain
snow across western NM Saturday night, spreading east into the mid-
RGV and Sandia/Manzano Mountains Sunday and Sunday night. Surface
convergence along with upslope flow along/near the divide will likely
end up squeezing out the most precipitation Saturday night through
Sunday night. Precipitation elsewhere will likely be spotty and
light given the lack of large- scale forcing outside of some weak
mid- level upglide and deformation. By Sunday night, the light precip
shifts ewd to the Sandia/Manzano, south- central mountains as well
as the central highlands and Lincoln Co. for at least several hours
of light snow. A few showers will linger across the northwest half of
the state Monday underneath northwest flow aloft.

GFS and ECWMF agree that a ridge aloft will slide in from the west
Tuesday. Temperatures respond in kind, warming to above seasonal
average across the west Tuesday and areawide Wednesday. Ridge axis
moves east of NM Wedesday night and Thursday, ahead of a deep upper
low off the central CA coast. GFS and ECMWF are in fairly good
agreement for late next week into the weekend. Both models bring a
slug of deep sub-tropical moisture up over NM ahead of the main
low/trough axis Friday or Saturday. A large area of convective
activity in the central and eastern Pacific supports this scenario but
the devil is always in the details.

33

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...

Another day of low humidity will plague New Mexico today as the
ridge of high pressure aloft flattens over the region. The westerly
winds aloft could observe a slight decrease in speed today, with
just breezy conditions developing over the west central and central
highlands of the state by late afternoon. Fortunately wind speeds
will stay below critical thresholds for the most part today, but
above normal warmth will prevail.

Into tonight, a progressive disturbance aloft will drop out of the
northern Rockies into the central plains of the nation, bringing
increased winds aloft overnight into Saturday. As more widespread
breezy to windy conditions take shape at the surface Saturday
afternoon, wind speeds are expected to eclipse critical thresholds,
mainly along and east of the central mountain chain. These critical
winds will be juxtaposed over persistent low humidity, much of which
will fall to less than 10 percent with high instability, above
normal temperatures, and widespread Haines indices of 5 to 6. This
necessitates the need to continue the Fire Weather Watch for
Saturday for these central/eastern NM zones.

A bit of a respite from the absurdly dry conditions will then befall
Saturday night into the first half of next week as a back door cold
front arrives from the east and increased moisture aloft approaches
from the Pacific. The cooler temperatures, notably higher humidity
and some areas of precipitation will preclude the development of
critical fire weather.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday evening
for the following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Mar 9, 2:30 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
230 AM MST Fri Mar 9 2018

NMZ501>540-101130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
230 AM MST Fri Mar 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds combined with low relative humidity and above
average temperatures Saturday will elevate the potential for
critical fire weather conditions over portions of eastern New Mexico.

Low-level Pacific moisture will move into New Mexico from the
west Sunday while a backdoor surface cold front slides in from the
northeast. Scattered rain and high elevation snow showers are
possible across western and central New Mexico through Sunday night.
Several inches of snow may accumulate in the higher terrain,
primarily along and near the continental divide Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.